If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
Acetaminophen (APAP) is widely used for pain relief, and it is known to cause liver injury in the case of overdose. However, several cases are often found who show slight and self-limiting increase in liver function tests (LFT) including AST and ALT without evident liver injury. Current study was performed to clarify the prevalence and characteristics of these cases.
Apparently healthy subjects (161 male and 81 female subjects) were administered by 3000mg/day of APAP or placebo for 28 days by a single blinded design. On the first day, serial blood samplings were done for pharmacokinetic parameters of APAP. Liver function was monitored by AST, ALT, ALP and HMGB-1 (high mobility group box-1), and subjects who showed increase in LFT over twice of upper limit of normal were withdrawn from the study. The study was approved by the institutional review board of Kitasato University Hospital and performed after obtaining written informed consent by subjects.
202 subjects received APAP and 40 received placebo. In APAP group, 13 subjects were withdrawn from the study owing to increase in LFT, while no subject was withdrawn in placebo group. In the most cases, the increases were found on the 7th or 14th day. The increase in AST and ALT were significantly higher in APAP group, however the extent was small and self-limiting, and no clinical sign of liver injury was found. There was no case of abnormal HMGB-1 level even in the cases with increased LFT. No correlation was found between plasma concentration of APAP and LFT.
Approximately 6% of subjects may show slight increase in LFT after relatively short term administration of high dose APAP. However, this increase may not be related with severe liver injury but with adaptation to the exposure of APAP.